Jump to content

Jtm1: Severe Anxiety and Insomnia after a Long Effexor Taper


Jtm1

Recommended Posts

Hello,

My name is Jason. I am 34 years old and have been on one medication or another since I was a teenager. If I had to pick a medication I probably had the most success on, it would be Zoloft, but I've been prescribed everything but the kitchen sink and received varying diagnoses of bipolar depression, major depressive disorder and borderline personality disorder. The verdict is still out on which one I actually am.

In 2020, I decided it was time to taper off my prescribed dose of 150mg of Effexor XR. I tapered by removing a small quantity of the beads in the capsules, and I stretched the taper out over several months. Before I started the taper, I had gotten out of a 10-year relationship that ended with three shattered hearts; mine, hers and a 13-year-old boy whom I had been the primary father figure for since he was an infant. In the summer of 2020, I almost shot myself, and that's when I decided it was time to change everything. It is important to note that I had developed a serious alcohol problem while taking Effexor.

I went into 2021 ready to start my life over. I curbed my drinking over the course of the entire year and have been totally alcohol-free since October. 

The reason I'm making this post is because I have developed debilitating insomnia that has radically altered the course of my life. I believe the insomnia is related to the Effexor taper, because I started having sleeping issues toward the end of the taper that I assumed were life-circumstantial as I was in a state of grief over my breakup and all the things I'd lost; my partner, my active role as a parent, my career... everything.

At first it was only a night here or there; I'd be acutely aware of noises in my apartment, things like that. But it has snowballed into something that literally has me praying for my life. Toward the latter months of 2021, I started having to rely on sleep aids like Nyquil and Zzzquil. Each of those worked for about a month before they stopped working. I escalated to Lunesta, which worked for about a week. Now, I'm taking 100mg of Seroquel (at first it was 50mg, but I just had to increase the dose because it stopped working) and have just started 300mg of Gabapentin once in the morning and once at night. The Gabapentin was introduced because I've begun having severe anxiety attacks. I won't sleep for three nights straight and at this point I'm shaking uncontrollably in the fetal position on my bed or in the shower. Like I mentioned, I hospitalized myself twice for this in late November and early December. 

I'm afraid that this is never going to get better and that I am going to die. I've never been more terrified in my entire life. I took the Gabapentin last night and this morning and have experienced massive relief, but I am worried about weight gain from that and the Seroquel, amongst other side effects.

I tapered off the Effexor because I wanted to clean up my life. I wanted to be med-free, and now I'm on two new ones. I've tried to do everything right; eliminating alcohol, quitting smoking two years ago, ditching caffeine... I'm even wearing blue light-blocking glasses now. Supplements didn't do anything for me. The only supplement I had luck with was a melatonin+THC+CBD+CBN+CBG gummie and that worked for about a week before the THC started triggering my anxiety.

I didn't have anxiety like this before stopping the Effexor, or at any other point in my life. 

My theory is that because Effexor is an SNRI, removing it has changed the way my body responds to fear and worry, in addition to screwing up my body's ability to sleep. It's a vicious cycle; I'll lose sleep, which will trigger an anxiety attack that will last for days, depriving me of sleep the whole time.

My life has shrank around this. My hair has been shedding for months. I'll get bags under my eyes that look like I'm wearing eyeliner. And above all, I'm faced with terrifying uncertainty. I feel like after seeing doctor after doctor, I have more questions than answers. Everyone recommends CBTi, which I will do, but I know it won't be enough if my brain simply cannot naturally induce sleep.

I am looking for professional input and guidance from people who are familiar with stories like mine, because so far my primary care physician and the clinicians and med providers from the hospital I went to (Diversus Health in Colorado Springs) have just thrown drugs at me or hypothesized about therapeutic solutions. My ability to retain therapy is questionable if I am not getting healthy sleep. Today, I slept, and I feel great because I slept, but I never know when the next sleepless night is around the corner, or how quickly I will build a tolerance to drugs, only to introduce more.

I never would've gone off of Effexor if I knew this would happen. I still don't know for certain if it's because of the Effexor; maybe it's because this is the longest I've been sober since I was a teenager. Maybe it's both. I don't know. But something is seriously wrong, and I don't know if I'm hitting a point where it's going to get better, or if it's just going to keep getting worse. I genuinely fear for my life and have been reduced to a scared, praying shell of my former self.

Please help me.

Thank you.
Jason

 

Edited by ChessieCat
name change
Link to comment
  • ChessieCat changed the title to Jtm1: Severe Anxiety and Insomnia after a Long Effexor Taper

Welcome @Jtm1

I'm sorry you are suffering. Your story is unfortunately a familiar one when it comes to these drugs. Even tapering over several months can be too fast for many people and Effexor is known to be hard to stop. We in this forum have been through this, and we understand first hand the pain and discomfort you are going through. Please know that the brain is amazing in it's healing abilities. It takes time, but healing can and will happen. 

 

What is withdrawal syndrome?

 

How Psychiatric Drugs Remodel Your Brain 

 

The Windows and Waves Pattern of Stabilization

 

How do you talk to a doctor about tapering and withdrawal?

 

Sometimes reinstatement of the drug causing withdrawal can help, but since it's been so long since you quit it's generally not advised.

About reinstating and stabilizing to reduce withdrawal symptoms

 

Some find that magnesium and fish oil are helpful.

Important topics about tests, supplements, treatments, diet

 

Here is our symptoms and self care section:

Symptoms and self care topics 

Tips to help sleep -- so many of us have that awful withdrawal insomnia

 

To give members the best information, we ask them to summarize their medication history in a signature following these instructions:

How to List Drug History in Signature

 

This is your Introductory topic, where you can ask questions and connect with other members.  We're glad you found your way here.

Edited by Kiasofia

These are my opinions based on my own experience and what I have learned, not medical advice.

 

Drug history

2002-2019 Citalopram/Escitalopram, Lamictal
2019 April Escitalopram, quit at 10mg (withdrawal), Oct Escitalopram 10mg reinstated, quit after a few days (adverse reaction)

2019 Oct Lamictal cut from 200mg to 100mg
2019 Dec Lithium 83x2 mg

2020 Aug-Nov Lamictal tapered to 50 mg

2020 Nov 24 Lithium taper started, 30 Jan off Lithium

2021 15. March-31. May Lamictal tapered to 32.5 mg (holding)

2022 10. Jan started taking 25mg+5mg+2mg+0.5 liquid, 22. Jan went back to taking 25mg+5mg+half 5mg

Link to comment
  • 3 months later...

How are you doing now, Jtm1?  

2010:  Escitalopram (Lexapro) 10 mg.   Mirtazapine (Remeron) 15 mg. 

2011:    Tapered Mirtazapine: 5 month successful taper.  Then tapered Lexapro:  4 month successful taper

May 2011 to August 2017:   No medications, full recovery

September 6, 2017:  started Mirtazapine (Remeron) 15 mg  - due to severe sudden insomnia 

November 16, 2017:   started Escitalopram (Lexapro) 10 mg

January 1, 2018 to October 30. 2020 -- 34 month taper off of Mirtazapine 15 mg to 0.00 mg

June 16, 2018:  Started slow taper of 10 mg Escitalopram (Lexapro)

Current (mgai):    0.23 mg  Escitalopram

Supplements:  Fish Oil, Curcumin, bio active B vitamins, zinc, magnesium glycinate, Vitamin D, Vitamin C, saffron, citrus bergamot, ashwagandha

 

"Therefore do not worry about tomorrow, for tomorrow will worry about itself. Each day has enough trouble of its own."  Matthew 6:34

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy